Alert archive / Nevada / Flash Flood Warnings in 2018

Flash Flood Warning 152, NWS Las Vegas, NV

October 4, 2018Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Oct 4, 2018, 1:53 AM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2018, 1:53 AM PDT (08:53 UTC)
Expired
Oct 4, 2018, 4:00 AM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 44 km from the middle of the area, began a volume at 08:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2880 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WGUS55 KVEF 040853
FFWVEF
AZC015-NVC003-041145-
/O.NEW.KVEF.FF.W.0152.181004T0853Z-181004T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
153 AM PDT THU OCT 4 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  West central Mohave County in northwestern Arizona...
  Southeastern Clark County in southern Nevada...

* Until 445 AM PDT/445 AM MST/.

* At 151 AM PDT/151 AM MST/, Doppler radar indicated thunderstorms 
  producing heavy rain from Cottonwood Cover to Temple. Flash 
  flooding is expected to begin shortly.

* Some locations that could experience flooding include...
  Lake Mead National Recreation Area, Temple Bar Campground,
  Cottonwood Cove, Cottonwood Cove Campground, South Cove, Willow
  Beach and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3616 11401 3567 11433 3567 11441 3540 11439
      3537 11483 3552 11485 3625 11450

$$

JS
2 follow-up statements
314 
WGUS75 KVEF 041019
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
319 AM PDT THU OCT 4 2018

AZC015-NVC003-041145-
/O.CON.KVEF.FF.W.0152.000000T0000Z-181004T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
319 AM PDT THU OCT 4 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM PDT/445 AM
MST/ FOR WEST CENTRAL MOHAVE AND SOUTHEASTERN CLARK COUNTIES...

At 316 AM PDT/316 AM MST/, thunderstorm capable of producing heavy 
rain continue in the warned area.

Some locations that could experience flooding include...
Lake Mead National Recreation Area, Temple Bar Campground, South 
Cove and Temple Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3616 11401 3567 11433 3567 11441 3540 11439
      3537 11483 3552 11485 3625 11450

$$

JS
317 
WGUS75 KVEF 041100
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
400 AM PDT THU OCT 4 2018

AZC015-NVC003-041109-
/O.CAN.KVEF.FF.W.0152.000000T0000Z-181004T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
400 AM PDT THU OCT 4 2018

...THE FLASH FLOOD WARNING FOR WEST CENTRAL MOHAVE AND SOUTHEASTERN
CLARK COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3616 11401 3567 11433 3567 11441 3540 11439
      3537 11483 3552 11485 3625 11450

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 9:05 PM PDT, 4 hours 48 minutes earlier.

Area forecast discussion, Oct 3, 9:05 PM PDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
905 PM PDT Wed Oct 3 2018

.SYNOPSIS...An approaching Pacific storm system will increase
thunderstorm coverage overnight, especially over Mohave County and
adjacent areas of Clark and Lincoln counties, where severe storms
will be possible. Cooler storm systems coming in from the north will
bring unsettled conditions with below normal temperatures over the
weekend into early next week.
&&

.UPDATE...Upper trough finally moving inland this evening. The
feature adding the necessary shear/lift for more robust convection
this evening. Seen a few severe storms across San Bernardino County
so far. Storms also have a history of producing locally heavy
rainfall. Anticipate the Colorado River and Mohave County to remain
the most active regions overnight as trough continues to shift east.
In the update touched up POPs, QPF and weather grids.
&&

.AVIATION...For McCarran...So far, showers and thunderstorms have
stayed away from the terminal. However, there is still a threat for
showers or thunderstorms to develop into the early morning hours of
Thursday before the threat shifts east by daybreak. If storms
develop, they could produce gusty, erratic winds and small hail.
Winds should continue to be from the south or southwest with
sustained winds of 8 to 12 kts. Winds will trend downward before
sunrise with southwest winds beginning to increase again tomorrow
afternoon with possible gusts to 20 kts. By 12-14Z tomorrow morning,
expect FEW-SCT clouds around 8 kft.

For the rest of southern Nevada, northwest Arizona and southeast
California...TAF sites within the Colorado River Valley could see
showers and thunderstorms late this evening and could create gusty
and erratic winds. Breezy southwest winds expected again tomorrow
afternoon with gusts around 20 kts for most terminals, excluding BIH
where north winds are expected.
&&

.PREV DISCUSSION...254 PM PDT Wed Oct 3 2018
.DISCUSSION...tonight through next Wednesday.

The upper low off the California Coast will finally move inland
tonight and increasing upward forcing and wind shear along the
leading edge will produce organized bands of thunderstorms
especially across substantial portions of southern Nevada and
northwest Arizona...especially after sunset through the overnight
hours. Isolated severe thunderstorms will be possible and the best
threat areas will be over Lincoln, northeast Clark and Mohave
County. Since conditions for organized thunderstorms will come
together primarily after dark...storms generally will not be quite
as strong as they otherwise would with the aid of daytime heating.
It should still be a very active night of thunderstorms which high
res models have consistently been showing.

The axis of the upper low is forecast to be over southwest Utah by
sunrise Thursday as it opens up and continues lifting to the
northeast leaving more tranquil conditions across our forecast area
in its wake much of the day Thursday. An upstream shortwave over
northern California will then slide down over southern Nevada
Thursday night and early Friday...driving a weak cold front with
some showers associated with it over central Nevada.

A cool and dry northwest flow will be over the region Friday ahead
of energy diving down from the Pacific Northwest and Western Canada
which will call attention to the arrival of the fall season.
Multiple waves diving out of western Canada will carve out a deep
broad closed low over the western states over the weekend then it
will lift toward the northern plains early in the week ahead another
system diving down over the Great Basin. This pattern will keep
temperatures several degrees below normal with showers primarily
over the southern Great Basin zones and snow levels around 6500-7000
feet.
&&

.SPOTTER INFORMATION STATEMENT...Severe thunderstorms will be
possible this evening, especially in Mohave County and nearby areas
of northeast Clark and Lincoln counties. Isolated flash flooding
will also be possible. We encourage spotters to report any
significant weather or impacts in your area.
&&

Update...Pierce

DISCUSSION...Adair
AVIATION...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Oct 3, 10:39 PM PDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1039 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     FLASH FLOOD      15 NNW BAKER            35.47N 116.17W
10/03/2018                   SAN BERNARDINO     CA   TRAINED SPOTTER

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 15
            NNW BAKER. NO SWIFT WATER RESCUE OCCURRED. A
            TRAINED SPOTTER REPORTED WATER FLOWING OVER
            THE ROADWAY AT STATE ROUTE 127 AT MILE
            MARKER 15.

&&

JV
Local storm report, Oct 3, 10:42 PM PDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1042 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1019 PM     FLASH FLOOD      5 NW BIG RIVER          34.19N 114.43W
10/03/2018                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED FLOODING ON THE
            ROADWAY OF STATE ROUTE 62 AT MILE MARKER
            134.

&&

JV
Local storm report, Oct 3, 11:10 PM PDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1110 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 PM     FLASH FLOOD      2 SSW NEW KINGMAN-BUTLE 35.23N 114.04W
10/03/2018                   MOHAVE             AZ   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED RUNNING WATER OVER
            THE ROADWAY OF STOCKTON HILL RD AT MORROW
            AVE.

1053 PM     FLASH FLOOD      3 E KINGMAN             35.19N 114.01W
10/03/2018                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLOODING OVER THE
            ROADWAY OF HUALAPAI MTN RD BETWEEN STOCKTON
            HILL RD AND CENTRAL.

&&

JV
Local storm report, Oct 3, 11:25 PM PDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1125 PM PDT WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 PM     FLASH FLOOD      1 ESE KINGMAN           35.19N 114.04W
10/03/2018                   MOHAVE             AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FLOWING WATER,
            ROCKS AND DEBRIS ON THE ROADWAY AT THE
            INTERSECTION OF ANDY DEVINE RD AND BEALE ST
            IN KINGMAN.

&&

JV
Local storm report, Oct 4, 12:03 AM PDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1203 AM PDT THU OCT 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 PM     FLASH FLOOD      1 ENE KINGMAN           35.19N 114.03W
10/03/2018                   MOHAVE             AZ   EMERGENCY MNGR

            EM REPORTED FOUR SWIFT WATER RESCUES
            OCCURRING IN THE MOHAVE WASH NEAR THE
            INTERSECTION OF ROUTE 66 AND STOCKTON HILL
            ROAD.

&&
Local storm report, Oct 4, 12:53 AM PDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1253 AM PDT THU OCT 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     FLASH FLOOD      4 SE NEW KINGMAN-BUTLER 35.21N 113.98W
10/04/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            ADOT REPORTED ROADWAY FLOODING ON I-40 EAST
            OF KINGMAN NEAR MILE POST 57.

1215 AM     FLASH FLOOD      2 S NEW KINGMAN-BUTLER  35.23N 114.02W
10/04/2018                   MOHAVE             AZ   PUBLIC

            PUBLIC REPORT RECEIVED OF A SWIFT WATER
            RESCUE FOR A VEHICLE STUCK IN WATER NEAR THE
            INTERSECTION OF ARMOUR AVE AND BANK STREET
            IN KINGMAN.

1155 PM     FLASH FLOOD      1 WNW KINGMAN           35.19N 114.07W
10/03/2018                   MOHAVE             AZ   DEPT OF HIGHWAYS

            ADOT REPORTED I-40 OFF-RAMP IMPASSABLE DUE
            TO FLOODING.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 5:26 PM PDTAreal Flood AdvisoryVEFLincoln3 hr
Oct 3, 7:22 PM PDTAreal Flood AdvisoryVEFLincoln5 hr
Oct 3, 9:30 PM PDTFlash Flood WarningVEFClark5 hr
Oct 3, 10:20 PM PDTAreal Flood AdvisoryVEFNye79 min
Oct 4, 12:11 AM PDTFlash Flood WarningVEFClark3 hr
Oct 3, 6:30 PM PDTFlash Flood WarningVEFMohave115 min
Oct 3, 10:02 PM PDTFlash Flood WarningVEFMohave6 hr
Oct 3, 10:55 PM PDTFlash Flood WarningVEFMohave6 hr
Oct 3, 11:31 PM PDTFlash Flood WarningVEFMohave3 hr
Oct 4, 4:33 AM PDTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Nevada, 2018Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.